Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 25, 2011, 5:32 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2011, 5:32 PM MDT (23:32 UTC)
- Expired
- Jul 25, 2011, 6:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:35 PM MDT | TSTM WND GST 45 | 3 Nw Raynesford, MT | MEASURED THUNDERSTORM WIND GUST OF 45 MPH. |
| Jul 25, 5:55 PM MDT | TSTM WND GST 50 | 4 Wnw Raynesford, MT | ESTIMATED THUNDERSTORM WIND GUST OF 50 MPH. |
| Jul 25, 5:55 PM MDT | TSTM WND GST 55 | 10 Sse Highwood, MT | ESTIMATED THUNDERSTORM WIND GUST OF 55 MPH. |
| Jul 25, 6:00 PM MDT | TSTM WND GST 53 | 3 Wnw Raynesford, MT | WIND GUST OF 53 MPH MEASURED NEAR RAYNESFORD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3543 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518
WUUS55 KTFX 252332
SVRTFX
MTC013-015-045-260015-
/O.NEW.KTFX.SV.W.0051.110725T2332Z-110726T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT MON JUL 25 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 615 PM MDT
* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF BELT...MOVING NORTHEAST AT 60
MPH.
* LOCATIONS IN THE WARNING INCLUDE BELT...GERALDINE AND GEYSER.
WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4748 10998 4747 11004 4742 11015 4741 11022
4736 11020 4736 11012 4732 11013 4713 11095
4734 11111 4786 11024 4751 10993
TIME...MOT...LOC 2332Z 244DEG 53KT 4733 11081
$$
MLS2 follow-up statements
689
WWUS55 KTFX 252352
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT MON JUL 25 2011
MTC013-015-045-260015-
/O.CON.KTFX.SV.W.0051.000000T0000Z-110726T0015Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
552 PM MDT MON JUL 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EAST
CENTRAL CASCADE COUNTIES...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF GEYSER...
OR 23 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GERALDINE AND SQUARE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTH CENTRAL MONTANA.
LAT...LON 4748 10998 4748 11002 4742 11015 4741 11022
4736 11020 4736 11012 4732 11013 4718 11074
4718 11075 4745 11093 4786 11024 4752 10994
TIME...MOT...LOC 2352Z 244DEG 53KT 4745 11041
$$
MLS916
WWUS55 KTFX 260013
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT MON JUL 25 2011
MTC013-015-045-260022-
/O.EXP.KTFX.SV.W.0051.000000T0000Z-110726T0015Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
613 PM MDT MON JUL 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN...
SOUTH CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES WILL EXPIRE
AT 615 PM MDT...
RADAR INDICATED THAT GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTH CENTRAL MONTANA.
LAT...LON 4748 10998 4748 11002 4742 11015 4741 11022
4736 11020 4736 11012 4732 11013 4718 11074
4718 11075 4745 11093 4786 11024 4752 10994
TIME...MOT...LOC 0012Z 244DEG 53KT 4757 11001
$$
MLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 25, 2:52 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MDT MON JUL 25 2011 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...AN UPPER TROF OVER THE PACIFIC NORTHWEST CONTINUES TO MOVE SLOWLY TOWARD THE AREA. INCREASING SOUTHWEST FLOW ALOFT AHEAD OF THE ADVANCING TROF CONTINUES TO BRING MOISTURE AND INSTABILITY TO THE AREA. THE CLOUD COVER THAT WAS OVER THE AREA THIS MORNING HAS THINNED AND TEMPERATURES ARE APPROACHING CONVECTIVE INITIATION. SPC CONTINUES TO HAVE MOST OF THE COUNTY WARNING AREA UNDER A SLIGHT RISK. A SURFACE COLD FRONT WILL ALSO SWEEP ACROSS THE AREA THIS EVENING AND WILL SERVE AS A FOCUS FOR CONVECTION. SOME STORMS THIS EVENING COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE UPPER TROF LIFTS OUT OVER THE AREA TUESDAY WITH A FEW LINGERING ISOLATED THUNDERSTORMS POSSIBLE OVER THE EAST. ANOTHER SHORT WAVE MOVES ACROSS SOUTHERN ALBERTA ON WEDNESDAY AND WILL BRING MORE ISOLATED THUNDERSTORMS...MAINLY ACROSS THE HI-LINE. AFTERNOON TEMPERATURES WILL BE 10 TO 12 DEGREES COOLER TUESDAY IN THE WAKE OF THE SURFACE FRONTAL PASSAGE AND WILL REMAIN NEAR SEASONAL AVERAGES THROUGH MIDWEEK. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...SHORTWAVE ENERGY WILL MOVE ACROSS THE FORECAST AREA WEDNESDAY EVENING FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. STORM PARAMETERS APPEAR FAIRLY WEAK AT THIS TIME SO WOULD NOT EXPECT THAT ANY OF THE STORMS WILL BECOME SEVERE. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LINGER ACROSS THE REGION THROUGH THURSDAY EVENING AS SLIGHTLY UNSTABLE AIR REMAINS OVER THE FORECAST AREA AND INTERACTS WITH UPPER LEVEL ENERGY IN THE FLOW ALOFT. THE AIRMASS IS EXPECTED TO BECOME DRY AND WARM AS WEAK RIDGING BUILDS OVER THE FORECAST AREA FRIDAY THROUGH SUNDAY. HOWEVER...BY SUNDAY EVENING THE RIDGE AXIS WILL MOVE INTO THE DAKOTAS WITH A MOIST SOUTHWESTERLY FLOW ALOFT ONCE AGAIN BRINGING A RISK OF THUNDERSTORMS TO SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA. MPJ && .AVIATION... UPDATED 1750Z. ISOLATED SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE REGION WILL BECOME A BIT MORE WIDESPREAD AFTER 21Z. SOME STORMS COULD PRODUCE GUSTY WINDS AND HAIL DURING THE LATE AFTERNOON/EVENING HOURS. THE STORMS SHOULD DIE DOWN A BIT LATE THIS EVENING...BUT THEN REDEVELOP AFTER 06Z TUESDAY OVER SOUTHWEST MONTANA AND MOVE NORTHEASTWARD INTO CENTRAL MONTANA BY 12Z. MOST OF THE THUNDERSTORM ACTIVITY SHOULD DIMINISH BY 18Z TUESDAY. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 57 82 50 81 / 40 10 10 10 CTB 54 77 48 76 / 40 20 10 20 HLN 55 84 51 83 / 20 10 10 10 BZN 50 87 46 85 / 20 20 10 20 WEY 41 76 36 74 / 20 20 20 20 DLN 51 83 46 81 / 20 10 10 10 HVR 58 84 51 82 / 50 20 10 20 LWT 55 82 49 79 / 50 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...MPJ AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 25, 4:39 AM MDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 439 AM MDT MON JUL 25 2011 MTZ009>014-044>051-054-261045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 439 AM MDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL WEATHER DISTURBANCE WITH AN ASSOCIATED PACIFIC COLD FRONT WILL BRING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THIS EVENING. REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. MTZ008-015-052-053-055-261045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 439 AM MDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. WARM AND DRY CONDITIONS WILL LIKELY MAKE GUSTY WINDS THE MAIN THREAT FROM THESE POTENTIAL STORMS...BUT SMALL HAIL IS ALSO POSSIBLE. SOME OF THESE STORMS MAY ALSO HAVE LITTLE OR NO PRECIPITATION .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME
In the hours before
Special weather statement, Jul 25, 2:34 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT MON JUL 25 2011
MTZ009-046-048-049-252130-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
234 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTHWESTERN
TETON COUNTIES UNTIL 330 PM MDT...
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VALIER...BYNUM...
DUPUYER AND PENDROY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4802 11185 4774 11267 4797 11292 4801 11290
4803 11296 4808 11297 4846 11229
TIME...MOT...LOC 2034Z 233DEG 31KT 4793 11267
MLSSpecial weather statement, Jul 25, 5:04 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT MON JUL 25 2011
MTZ051-252345-
FERGUS MT-
504 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 545
PM MDT...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LEWISTOWN...MOVING NORTHEAST
AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
PEA-SIZED HAIL AND BRIEF HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
FORESTGROVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4674 10932 4675 10938 4714 10977 4757 10931
4719 10870 4717 10873 4710 10872 4710 10860
4708 10860
TIME...MOT...LOC 2304Z 232DEG 20KT 4704 10925
MLSSpecial weather statement, Jul 25, 5:25 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 525 PM MDT MON JUL 25 2011 MTZ012-013-050-054-260030- CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-MEAGHER MT- 525 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MEAGHER... NORTHWESTERN JUDITH BASIN...SOUTHERN CHOUTEAU AND EASTERN CASCADE COUNTIES UNTIL 630 PM MDT... AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BELT...OR 20 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 50 MPH. WIND GUSTS UP TO 55 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELT...HIGHWOOD AND RAYNESFORD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4781 11057 4746 11012 4703 11111 4728 11135 TIME...MOT...LOC 2325Z 230DEG 44KT 4732 11096 MLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:34 PM MDT | Special Weather Statement | TFX | Pondera | 56 min |
| Jul 25, 5:04 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| Jul 25, 5:25 PM MDT | Special Weather Statement | TFX | Cascade | 65 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.